Rationale: Pituitary apoplexy (PA) and posterior reversible encephalopathy syndrome (PRES) are rare neurologic diseases that show acute neuro-ophthalmologic symptoms such as headache, decreased visual acuity, and altered consciousness. These diseases are rarely found in patients with end-stage renal disease (ESRD) on hemodialysis, and simultaneous occurrence of these 2 diseases has not been reported.
Patient concerns: The patient was a 75-year-old man with a history of hypertension, diabetes mellitus, and non-functioning pituitary macroadenoma. He had been receiving hemodialysis for ESRD for 3 months before his presentation to the emergency room. The patient complained of headache, vomiting, and dizziness that started after the previous day's hemodialysis. The patient had voluntarily discontinued his antihypertensive medication 2 weeks before presentation and had high blood pressure with marked fluctuation during hemodialysis. Complete ptosis and ophthalmoplegia on the right side suggested 3rd, 4th, and 6th cranial nerve palsies.
Diagnoses: Magnetic resonance imaging of the brain revealed a pituitary tumor, intratumoral hemorrhage within the sella, and symmetric vasogenic edema in the subcortical white matter in the parieto-occipital lobes. Based on these findings, the patient was diagnosed with PA and PRES.
Interventions: Intravenous administration of hydrocortisone (50 mg every 6 hours after a bolus administration of 100 mg) was initiated. Although surgical decompression was recommended based on the PA score (5/10), the patient declined surgery.
Outcomes: Headache and ocular palsy gradually improved after supportive management. The patient was discharged on the 14th day of hospitalization with no recurrence 5 months post-presentation. Current therapy includes antihypertensive agents, oral prednisolone (7.5 mg/day), and maintenance hemodialysis.
Lessons: Neurologic abnormalities developed in a patient with ESRD on hemodialysis, suggesting the importance of prompt diagnosis and treatment in similar instances.